Stevens-Johnson Syndrome (SJS) and it’s more severe form Toxic Epidermal Necrolysis (TEN) are very serious skin reactions that may be caused by a viral or other infection, but are more commonly caused by a reaction to a drug (Adverse Drug reaction (ADR)). ADRs can range from mild to very severe and can be life threatening, with SJS and TEN being the most serious. These forms for ADRs are classified as auto immune diseases and also affect the mucus membranes.
SJS and TEN are life-threatening reactions. If left untreated they can result in many long term complications including dry-eye syndrome, photophobia and permanent blindness. Damage to the lungs may also occur leading to inflammation of the airways and lung. Other complications may include loss of nail beds, scarring of mucous membranes, arthritis and chronic fatigue syndrome. Skin detachment can also be extremely severe, requiring treatment at a burns unit.
Any age group can be affected by SJS/TEN. However it has been highlighted that older people are potentially more at risk as they are more likely to use drugs associated with the disease.
Although it is difficult to clearly ascertain specific risk groups, with advances in genetic research it has become evident that people from a specific ethnic background that have a certain gene type, may be at a higher risk when treated with some of the medications mentioned above.
Seek medical attention as soon as possible!
First and foremost the culprit drug must be stopped immediately to prevent worsening of symptoms.
Treatment for SJS/TEN is good supportive care. Depending on the severity and the parts of the body affected, the individual will be referred to a number of specialist teams/units to include; burns, infectious disease, ophthalmology and dermatology.